Tornadoes · United States · Texas · 2015

EF1 tornado, Canadian Hemphill Ar, Texas, May 27, 2015

This EF1 tornado ran 1.1 miles across Hemphill County on May 27, 2015, touching down at 6:05 PM CDT and reaching 600 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 27, 2015
Touchdown
6:05 PM CDT (23:05 UTC)
Lifted
6:08 PM CDT (23:08 UTC)
On the ground
3 minutes
Path length
1.1 miles (1.8 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
County
Hemphill County
Touchdown point
35.940, -100.435
Lift-off point
35.953, -100.423
Record number
1505271705-02

The damage survey

15 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • tree snapped - direction of damage is SSW. Far northern edge of damage path.
  • western or northwestern edge of damage
  • sheetmetal. likely the center point of path
  • another nw point with tree damage on the edge

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

One of the more active severe weather days of the spring season brought large hail, bigger than baseballs in some cases, flooding, and tornadoes to the Texas Panhandle. One persistent intense supercell moved slowly across Hemphill County near Canadian and produced three tornadoes, one of which caused three injuries and was rated EF-2. Flooding from this slow moving storm closed Highway 83 north of Canadian during the evening. More flooding occurred further south in Armstrong County which caused road closures.

This was the first of two tornadoes that hit the same area within minutes. These tornadoes were documented on video within minutes of each other. It is nearly impossible to determine which tornado cause what damage but a swath of damage was noted, likely with some caused by each touchdown.

This tornado was reported by multiple storm chasers and also touched down within the damage path of the first EF-2 tornado. Eyewitness reports indicate that this tornado stayed over open fields and cause no additional damage.

This was the second of two tornadoes that hit the same area. These tornadoes were documented on video touching down within minutes of each other. It is nearly impossible to determine which tornado caused what damage but a swath of EF-1 damage was noted, likely with some caused by each touchdown. Estimated peak wind was 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS AMA issued a tornado warning for this county at 22:31 UTC, 34 minutes before the tornado touched down, in force until 23:15 UTC.

The county was under a tornado watch, issued at 19:46 UTC and running to 06:00 UTC.

Issued (UTC)ExpiredProductOffice
19:46 UTC06:00 UTCTornado WatchAMA
19:58 UTC21:00 UTCSevere Thunderstorm WarningAMA
20:23 UTC21:15 UTCTornado WarningAMA
20:46 UTC00:00 UTCFlash Flood WarningAMA
21:15 UTC22:15 UTCSevere Thunderstorm WarningAMA
21:44 UTC23:15 UTCSevere Thunderstorm WarningAMA
21:51 UTC22:30 UTCTornado WarningAMA
22:21 UTC23:15 UTCSevere Thunderstorm WarningAMA
22:31 UTC23:15 UTCTornado WarningAMA
23:12 UTC00:00 UTCTornado WarningAMA
23:50 UTC03:00 UTCFlash Flood WarningAMA
23:57 UTC00:45 UTCTornado WarningAMA
00:15 UTC00:45 UTCSevere Thunderstorm WarningAMA
02:58 UTC09:00 UTCFlash Flood WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 27, 3:20 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 27, 3:20 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT WED MAY 27 2015

.DISCUSSION...
CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE.
STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR
EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES
OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH
MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT
SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE
SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR
ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE
IN PREVIOUS AFD.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE
UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND
SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY
WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT
TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING
WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED
CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST.
ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN
PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH
SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR
FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO
REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE
BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH
BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT.
MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY
MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE
PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME
ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS
POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS.

BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR
CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START
THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY
CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN
PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME.  THE CENTER OF
THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY
AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST.

ELSENHEIMER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  75  58  76  56 /  40  60  40  20  50
BEAVER OK                  62  79  61  78  56 /  50  60  50  40  50
BOISE CITY OK              58  77  55  74  52 /  30  30  30  20  50
BORGER TX                  63  78  61  78  57 /  30  50  40  30  50
BOYS RANCH TX              61  77  59  78  56 /  30  60  40  20  50
CANYON TX                  60  75  58  77  57 /  40  60  40  20  50
CLARENDON TX               61  77  60  78  58 /  50  60  50  30  70
DALHART TX                 59  77  57  76  54 /  30  50  30  20  50
GUYMON OK                  61  79  59  77  54 /  40  40  40  30  50
HEREFORD TX                59  77  58  78  56 /  30  60  40  20  50
LIPSCOMB TX                63  77  62  77  57 /  50  60  50  40  50
PAMPA TX                   60  74  59  76  56 /  40  60  50  30  50
SHAMROCK TX                62  77  61  77  59 /  40  60  60  40  70
WELLINGTON TX              65  78  62  79  61 /  50  60  60  40  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/18
Hazardous weather outlook, May 27, 3:04 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT WED MAY 27 2015

OKZ001>003-TXZ001>020-280815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. SOME THUNDERSTORMS WILL BECOME
SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE
MAIN THREATS...AND A LOW THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY
AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

ELSENHEIMER

In the hours before

Local storm report, May 27, 5:05 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             5 WSW GLAZIER           35.98N 100.35W
05/27/2015  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500483

CLK
Special weather statement, May 27, 5:07 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT WED MAY 27 2015

TXZ018-272300-
ARMSTRONG TX-
507 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
600 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3475 10158 3485 10147 3493 10130 3481 10116
      3475 10120 3474 10122 3474 10157
TIME...MOT...LOC 2208Z 218DEG 7KT 3476 10142

NF
Local storm report, May 27, 5:15 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 WSW GLAZIER           35.98N 100.35W
05/27/2015  E1.75 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500484

CLK
Local storm report, May 27, 5:20 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 W BEAVER              36.81N 100.54W
05/27/2015  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500485

KB
Local storm report, May 27, 5:29 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             BEAVER                  36.81N 100.52W
05/27/2015  M1.25 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500486

KB
Local storm report, May 27, 6:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             BORGER                  35.66N 101.40W
05/27/2015  E0.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            MINOR STREET FLOODING ALSO REPORTED

&&

EVENT NUMBER AMA1500487

CLK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

11.1 hours before the tornado, 140 km from the path. May 27, 2015.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 529 joules per kilogram, CIN -131, lifted condensation level 1642 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 99 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-131 J/kg
Surface CAPE
436 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Canadian (HHF), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:15 UTC78.2668.36140° 12 kt1014.2VCTS
21:35 UTC7968.54150° 18 kt1014.2-VCTSDZ
21:55 UTC78.4467.8230° 10 kt151015.2
22:15 UTC72.1462.2480° 9 kt1013.9TS
22:35 UTC72.6869110° 15 kt1013.2-TSRA
22:55 UTC74.1269.62260° 5 kt1013.5TS
23:15 UTC75.266.56140° 8 kt231012.9TS
23:35 UTC7767.64180° 14 kt191014.2TS
23:55 UTC63.558.64220° 7 kt401015.6-TSRA
00:15 UTC6259340° 14 kt251015.9+TSRA
00:35 UTC63.8660.6240° 10 kt1016.6+TSRA
00:55 UTC63.3261.8840° 8 kt111019+TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 140 km away, was scanning. The volume nearest the touchdown began at 23:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:32 UTCHAIL 110 Nw CanadianHemphill, TX
20:34 UTCHAIL 115 Nw CanadianOchiltree, TX
20:34 UTCHAIL 1.2512 Nnw CanadianLipscomb, TX
21:25 UTCHAIL 211 Nnw CanadianLipscomb, TX
21:53 UTCHAIL 15 Wsw GlazierHemphill, TX
22:00 UTCTORNADO4 Nne CanadianHemphill, TXMULTIPLE REPORTS OF TORNADO ONGOING VIA SPOTTERS
22:07 UTCHAIL 1.755 Wsw GlazierHemphill, TX
22:25 UTCHAIL 1.256 Nw CanadianHemphill, TXRADAR ESTIMATED TIME ALONG WITH EYE WITNESS.
23:02 UTCTORNADO2 Ssw CanadianHemphill, TXMULTIPLE REPORTS FROM STORM CHASERS
23:05 UTCTORNADO2 Nw CanadianHemphill, TXMULTIPLE VORTEX TORNADO. MULTIPLE REPORTS FROM STORM CHASERS.
23:38 UTCTORNADO5 Nw CanadianHemphill, TXMULTIPLE REPORTS FROM STORM CHASERS
23:40 UTCFLASH FLOOD2 N CanadianHemphill, TXTWO FEET OF WATER COVERING HIGHWAY 83 NEAR BIG TIMBER CREEK
23:41 UTCTSTM WND DMG2 Nnw CanadianHemphill, TXCLOSED HIGHWAY 83 NORTH OF HIGHWAY 60 DUE TO TREES ON THE ROAD.
01:50 UTCFLASH FLOOD2 N CanadianHemphill, TXHIGHWAY 83 NORTH OF CANADIAN CLOSED DUE TO FLASH FLOODING

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 27, 2015

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2711:46 AM CDTEF0Blanco, TX0.310
May 271:10 PM MDTEF0Yuma, CO0.525
May 273:00 PM CDTEF0Logan, KS2.225
May 273:03 PM CDTEF0Lane, KS0.350
May 274:02 PM CDTEF0Lane, KS1.5100
May 274:21 PM CDTEF0Lane, KS0.875
May 274:24 PM CDTEF0Lane, KS1.4100
May 274:58 PM CDTEF2Hemphill, TX1.41,2003
May 275:10 PM CDTEF0Haskell, KS0.575
May 275:14 PM CDTEF1Haskell, KS2.4150$1.0 million
May 275:45 PM CDTEF0Lane, KS5.0125
May 275:54 PM CDTEF0Finney, KS3.4200
May 276:02 PM CDTEF1Hemphill, TX1.1600
May 276:05 PM CDTEF0Hemphill, TX0.5400
May 276:14 PM CDTEF0Finney, KS2.0100
May 277:33 PM CDTEF0Gray, KS1.075
May 277:35 PM CDTEF0Pecos, TX2.2100
May 277:50 PM CDTEF0Pecos, TX4.1200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.